Alert archive / New York / Wind Chill Advisories in 2014

Wind Chill Advisory 4, NWS Binghamton, NY

January 21, 201411 counties in New York; 7 counties in Pennsylvania

NWS Binghamton, NY issued this wind chill advisory at Jan 21, 2014, 3:44 AM EST for 11 counties in New York; 7 counties in Pennsylvania. It took effect at Jan 21, 2014, 6:00 PM EST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 21, 2014, 3:44 AM EST (08:44 UTC)
In effect from
Jan 21, 2014, 6:00 PM EST
Expired
Jan 22, 2014, 11:42 AM EST
In force
18 hr
Issued by
NWS Binghamton, NY

Counties Broome County, NY, Cayuga County, NY, Chemung County, NY, Onondaga County, NY, Schuyler County, NY, Seneca County, NY, Steuben County, NY, Sullivan County, NY, Tioga County, NY, Tompkins County, NY, Yates County, NY, Bradford County, PA, Lackawanna County, PA, Luzerne County, PA, Pike County, PA, Susquehanna County, PA, Wayne County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 21 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 8.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2014-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2014-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
106 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this wind chill advisory went out at Jan 21, 2:45 AM EST, 59 minutes earlier.

Area forecast discussion, Jan 21, 2:45 AM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
245 AM EST TUE JAN 21 2014

.SYNOPSIS...
ARCTIC AIR WILL PLUNGE INTO THE REGION TONIGHT AND STAY WITH US
FOR SEVERAL DAYS. A LOW PRESSURE SYSTEM MOVING UP THE EAST COAST
TUESDAY WILL BRING SOME LIGHT SNOW TO NORTHEAST PENNSYLVANIA AND
THE SOUTHERN CATSKILLS. ALSO...COLD AIR MOVING ACROSS LAKE ONTARIO
WILL KEEP LIGHT LAKE EFFECT SNOW SHOWERS OVER MUCH OF CENTRAL NEW
YORK THROUGH THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1030 PM UPDATE...
COLD AIR CONTINUES TO BLEED INTO OUR AREA. OUTSIDE OF NEPA...TEMPS
NOW MOSTLY IN THE TEENS. EVEN SOME SINGLE DIGITS UP ACROSS
NORTHERN ONEIDA COUNTY. GOING FORECAST IN GOOD SHAPE. I LEFT THE
FORECAST FOR TUESDAY ALONE. IT STILL LOOKS LIKE THE NORTHERN EDGE
OF THE SNOW SHIELD WILL MAKE IT INTO OUR FAR SOUTHEAST CWA
(LUZERENE THROUGH LACKAWANNA/WAYNE/PIKE/SULLIVAN COUNTIES) BUT THE
COLD AND VERY DRY AIR MOVING IN FROM THE NORTH...WILL CREATED A
SHARP CUTOFF TO NO SNOW. THE PREVIOUS AFD IS BELOW.

ARCTIC FNT NOW OVER NRN PA AND CONTS TO MVE SOUTH. STILL NO STRONG
DVLPMT OF SNOW SHWRS ALONG THE FNT...MORE OF AN AREA OF LGT SNOW
ALONG AND ON EITHER SIDE. TEMPS CONT TO DROP THIS AFTN BHD THE FNT
AND SOME MOD LE SNOW NOW MVG ASHORE EAST OF ROC. XPCT LE
SNOWS...MSTLY LGT DUE TO THE VERY COLD AND DRY AIR...AND SHRT
FETCH...TO CONT THRU THE NGT.

STRONG CAA CONTS THRU THE NGT WITH H8 AIR AT -20C OR LWR BY 12Z.
MODELS SEEM TO BE HANDLING THE COLD AIR WELL AND SHOW GOOD
AGREEMENT IN THE GUID. COLDEST SPOT WILL BE OVER NRN ONEIDA...AWAY
FROM THE LAKE AND NEARER THE COLD POOL.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
WV DROPPING THRU THE TROF DVLPS A SFC LOW IN THE TN VLY TNGT MVG
IT TO THE WRN HALF OF THE CAROLINAS BY 12Z TUE. BOTH THE EURO AND
NAM HAVE SIMILAR DEEPENING BUT THE NAM...AS USUAL...DVLPS MORE
QPF. HAVE LEANED TWRD THE MORE SENSIBLE EURO SOLN WHICH DROPS A
CPL INCHES OVER OUR EXTREME SRN AND ERN ZONES. I/M ALSO CNCRND ABT
THE AMT OF VERY DRY AIR FEEDING INTO THE SYSTEM WHICH MAY MAKE
MORE OF A VIRGA STORM THAN ANYTHING ELSE OVER THE NRN EDGE OF THE
QPF PTRN. XPCT A VERY SHARP CUT OFF IN THE PCPN SOMEWHERE IN OR
JUST SOUTH OF OUR CWA. SO...HAVE ELECTED HOLD OFF ON ANY FLAGS
WITH THE STORM.

THE BIGGER STORY IS THE COLD...WHICH IS QUITE DFRNT THAN OUR LAST
OUTBREAK. WHILE THE PRVS EVENT WAS COLDER...IT DID NOT LAST. OUR
PTRN NOW WILL DROP VERY COLD AIR...BUT WILL BE ABLE TO SUSTAIN THE
TROF FOR THE ENTIRE FCST PD...AND BEYOND. ALSO...ROUTE FOR THE
COLD AIR INTO THE FCST AREA IS MORE DIRECT...COMING SOUTH OUT OF
CANADA RATHER THAN MODIFYING OVER THE MIDWEST. TUE WILL BE QUIET
CHILLY BUT A TUE NGT WILL BE COLDER AS THE GRADIENT BETWEEN THE
DEEPENING CSTL LOW AND ARCTIC HI TGTNS OVER NY AND BRINGS WIND
CHILLS INTO THE WARNING RANGE. HAVE LEFT THE WATCH UP FOR NOW WITH
THE ADVISORY IN PLACE FOR TNGT...WLD JUST BE TOO CONFUSING TO A
WIND CHILL WARNING AND ADVISORY UP FOR THE SAME PLACE...ALBIET
DFRNT TIMES.

NO REAL IMPRVMT IN TEMPS WED ALTHOUGH WIND BECOME LGT AS HIPRES
BLDS OVRHD. CLIPPER SYSTEM APRCHS FOR WED NGT WITH VERY LIMITED
MOISTURE AND VERY COLD AIR SO ONLY SOME LGT SNOW PSBL. IF
ANYTHING...COLDER AIR IN PLACE FOR THU BUT WINDS SHD REMAIN RATHER
LGT. LE CONTS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
245 AM EST UPDATE...
MINOR ADJUSTMENTS WERE MADE TO THE PREVIOUS FORECAST. FORECAST
STILL HOLDS GOOD.

2 PM MON UPDATE...
MORE OF THE SAME...AS A STAGNANT LARGE-SCALE PATN WILL
PERSIST...FEATURING A NEARLY FULL LATITUDE RIDGE NEAR THE W COAST
OF NORTH AMER...AND A L/WV TROUGH AXIS EXTENDING FROM CNTRL CANADA
SWD INTO THE ERN CONUS. THIS WILL MEAN A CONTINUATION OF WELL BLO
NORMAL TEMPS FOR LATE JAN (HIGHS IN THE SINGLE DIGITS OR
TEENS...WITH A BRIEF "MODERATION" INTO THE 20S ON SAT...AND
OVERNIGHT LOWS FREQUENTLY NEAR OR BLO ZERO). ATTM...IT APPEARS
THAT AS ONE SHOT OF BITTERLY COLD ARCTIC AIR ERODES/MODIFIES BY
EARLY IN THE WEEKEND...THE NEXT SHOT WILL QUICKLY FOLLOW ON ITS
HEELS SUN AND MON.

OUR DAILY SENSIBLE WX WILL CONTINUE TO BE MODULATED BY S/WV
FEATURES MOVING THROUGH THE L/WV TROUGH AXIS...THEN ULTIMATELY
ACRS NY/PA. ALTHOUGH SUBTLE MODEL DIFFS REMAIN (AS CAN REASONABLY
BE EXPECTED THIS FAR OUT IN TIME)...THERE IS GENERAL AGREEMENT
THAT A FAIRLY WELL DEFINED S/WV AND CLIPPER TYPE SFC LOW/ARCTIC
FRNT WILL IMPACT THE RGN SAT-SAT NGT...WITH ANOTHER ONE SLATED FOR
LATE SUN OR MON. EACH ONE SHOULD BRING A PD OF LGT SNOW OR
FLRYS...GIVEN THEIR FAST MOVEMENT AND LACK OF DEEP MOISTURE.
ALTHOUGH SOME LES SHOULD FOLLOW EACH OF THESE DISTURBANCES...THE
POSITIONING/INTENSITY OF SUCH IS QUITE UNCERTAIN...WITH THE FLOW
PATN SEEMING TRANSITIONAL IN NATURE.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
100 AM EST UPDATE...
SCATTERED LIGHT LAKE EFFECT SNOW SHOWERS ARE MOVING ACROSS
CENTRAL NEW YORK THIS MORNING. THESE SHOWERS WILL CAUSE CEILINGS
AND VISBYS TO FALL TO MVFR FROM VFR. THESE SHOWERS SHOULD SLOWLY
DIMINISH AFTER SUNRISE. WINDS WILL BE GENERALLY LIGHT THROUGH THE
PERIOD EXCEPT FOR AFTER 00Z WEDNESDAY WHEN A STORM SYSTEM
APPROACHES FROM THE SE. THIS STORM SYSTEM WILL BRING SNOW SHOWERS
TO KAVP WITH MVFR CIGS ALONG WITH IFR VISBYS MAINLY AFTER 18Z.
CONFIDENCE IS NOT HIGH ENOUGH TO PUT RESTRICTIONS AT OTHER
SITES... HOWEVER RESTRICTIONS MAY NEED TO BE ADDED LATER TO KBGM AND
KRME.

OUTLOOK...

TUE NGT TO FRI...MAINLY VFR WITH SOME RESTRICTIONS FROM -SHSN THRU
THE PD...AS MULTIPLE DISTURBANCES/CLIPPER TYPE SYSTEMS CONTINUE TO
MOVE THROUGH. LAKE EFFECT ALSO FOR NY. MOST LIKELY TIMES FOR
RESTRICTIONS FOR AVP TUE EVE AND THU.

SAT...MVFR/IFR IN SNOW.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...WIND CHILL WATCH FROM THIS EVENING THROUGH WEDNESDAY MORNING
     FOR PAZ039-040-043-044-047-048-072.
NY...WIND CHILL WATCH FROM THIS EVENING THROUGH WEDNESDAY MORNING
     FOR NYZ009-036-037-044>046-056-057-062.
     WIND CHILL ADVISORY UNTIL 11 AM EST THIS MORNING FOR NYZ009-
     036-037-044>046-057.

&&

SYNOPSIS...DGM
NEAR TERM...DGM/HEDEN
SHORT TERM...DGM
LONG TERM...KAH/MLJ
AVIATION...KAH
Hazardous weather outlook, Jan 20, 3:16 PM EST, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
316 PM EST MON JAN 20 2014

NYZ009-036-037-044>046-057-212030-
NORTHERN ONEIDA-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO-
DELAWARE-
316 PM EST MON JAN 20 2014

...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM EST TUESDAY...
...WIND CHILL WATCH IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.
   WIND CHILL WATCH.

A LONG DURATION ARCTIC OUTBREAK WILL CONTINUE FOR THE REMAINDER OF
THIS WEEK AND INTO EARLY NEXT WEEK. WIND CHILLS ARE FORECAST TO
REACH SUBZERO VALUES MOST NIGHTS...INTO THE EARLY MORNING HOURS.
AIR TEMPERATURES MOST NIGHTS WILL DROP INTO THE SINGLE DIGITS...OR BELOW
ZERO. COLD AIR IMPACTS SUCH AS FREEZING OF POORLY INSULATED
PIPES...ICE JAMS DEVELOPING ON STREAMS...AND EXPOSURE THREATS LIKE
FROSTBITE AND HYPOTHERMIA...WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ015>018-022>025-055-PAZ038-212030-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-CHEMUNG-
TOMPKINS-TIOGA-BRADFORD-
316 PM EST MON JAN 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A LONG DURATION ARCTIC OUTBREAK WILL TAKE PLACE FOR MOST OF THIS
WEEK AND INTO EARLY NEXT WEEK. WIND CHILLS ARE FORECAST TO REACH
SUBZERO VALUES MOST NIGHTS...INTO THE EARLY MORNING HOURS. AIR
TEMPERATURES MOST NIGHTS WILL DROP INTO THE SINGLE DIGITS...OR
BELOW ZERO. COLD AIR IMPACTS SUCH AS FREEZING OF POORLY INSULATED
PIPES...ICE JAMS DEVELOPING ON STREAMS...AND EXPOSURE THREATS LIKE
FROSTBITE AND HYPOTHERMIA...WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ056-062-PAZ039-040-043-044-047-048-072-212030-
BROOME-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
316 PM EST MON JAN 20 2014

...WIND CHILL WATCH IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WATCH.

A LONG DURATION ARCTIC OUTBREAK WILL CONTINUE FOR THE REMAINDER OF
THIS WEEK AND INTO EARLY NEXT WEEK. WIND CHILLS ARE FORECAST TO
REACH SUBZERO VALUES MOST NIGHTS...INTO THE EARLY MORNING HOURS.
AIR TEMPERATURES MOST NIGHTS WILL DROP INTO THE SINGLE DIGITS...OR BELOW
ZERO. COLD AIR IMPACTS SUCH AS FREEZING OF POORLY INSULATED
PIPES...ICE JAMS DEVELOPING ON STREAMS...AND EXPOSURE THREATS LIKE
FROSTBITE AND HYPOTHERMIA...WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MJ

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 3:44 AM ESTWind Chill WarningBGMBroome, Chemung, Chenango, Cortland, Delaware, Madison and 6 more32 hr
Jan 21, 3:44 AM ESTWinter Weather AdvisoryBGMSullivan16 hr

Nearby

Wind Chill Advisories in New York, 2014Wind Chill Advisories in Pennsylvania, 2014Every wind chill advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.